According to the Journal of the American Medical Association, people taking prescription heartburn drugs are more likely to be at risk for a potentially dangerous bacterial infection that causes diarrhea.
The bacteria known as Clostridium difficile presents itself as mild-moderate diarrhea, occasionally with abdominal cramping, and stomach pain. This can lead to inflammation of the colon (colitis) that can be life-threatening. C.difficile colitis is currently one of the most common infections acquired in hospitals.
Data from the United Kingdom General Practice Research Database dating from 1994 to 2004 showed that those who were using proton pump inhibitors (PPI) were nearly three times as likely to contract C.difficile than those not on the drugs. PPIs are powerful stomach acid-inhibiting agents such as omeprazole (Prilosec) and lansoprazole (Prevacid). Worldwide sales of PPIs reached nearly $22 billion in 2004 according to the Canadian industry monitor IMS Health.
People on the less powerful heartburn medications such as Tagamet, Zantac and Pepcid were twice as likely to be diagnosed with C.diffficile. These drugs are sold over the counter.
C.difficile treatment consists of discontinuing any current antibiotics, and possibly starting other antibiotics known to treat this bacteria such as Vancomycin and Metronidazole. The concern is in creating another antibiotic-resistant germ.
Are we over-prescribing heartburn medications? Some may say that its a “way of taking the easy way out on this lifestyle disease”. I feel there are other alternatives in treating conditions of gastritis and gastroesophogeal reflux. Investigating causes such as allergies, H. Pylori and others is the first step. Treatments such as deglycyrrhizinized licorice, aloe and L-glutamine may be helpful for some, but for others, these acid-inhibiting medications may be the main treatment in preventing gastric ulcers and bleeding. For those people, I recommend contacting your health care provider if you develop any symptoms of diarrhea, abdominal and/or stomach pain. Testing for C.difficile is easy with a stool test. It could save your life.